For Quick Alerts
ALLOW NOTIFICATIONS  
For Daily Alerts

Are There Any Long-Term Effects On Heart Health Post COVID-19 Vaccination?

The COVID-19 vaccine is generally safe for the public; they are no different from the other vaccines; that is, one does not need to 'prepare' themselves for any side effects. Every human body and its structure vary, and depending on this, the vaccination's impact can also vary, which causes some people to have adverse reactions while others don't [1].

The COVID-19 vaccines contain an agent that resembles the virus, in this case, the SARS-CoV-2 virus and possesses the virus's genetic material, which is then used by our body to develop the immune system response, creating immunity against the virus.

The side effects, such as headache, body pain, diarrhoea, hair loss etc., caused by the COVID-19 vaccine are signs that the body's immune system is responding to the vaccine and the minor side effects, such as headache, body pain, fever etc. are signs that your immune system is healthy and well-functioning [2][3].

Today, we will look at the long-term effects of the COVID-19 vaccine on one's heart health.

COVID-19 Vaccine And Heart Health

Heart patients come under the list of people at the risk of contracting severe illnesses, added that the COVID-19 virus can acute myocardial injury and chronic damage to the cardiovascular system [4]. Reports show that since the advent of the pandemic, there have been a surge in the number of deaths due to cardiac arrest, post coronavirus infections, and people with heart disease are more likely to have a severe or critical case of COVID-19 [5]. Due to this, health bodies around the globe have been advising people with underlying heart conditions to get the vaccine as soon as possible.

To date, some of the severe side effects or complications caused by the COVID-19 vaccine are Guillen-barre syndrome, increased blood clots, myocarditis (inflammation of the heart muscle), or anaphylaxis (acute allergic reaction to an antigen) [6][7]. Most of these side effects have been reported no longer than one month after inoculation, providing the window to get the proper treatment for the aforementioned complications. However, deaths have been reported around the globe.

The CDC had reported that there had been a few cases of myocarditis and pericarditis after receiving the mRNA COVID-19 vaccination (the Pfizer and Moderna two-dose vaccines), especially in young adults [8].

So, are COVID-19 vaccines safe for people with heart health issues?

First things first, the severe side-effects associated with COVID-19 vaccines are extremely few [9]. Reports strongly state that COVID-19 vaccines are not only safe for people with heart diseases, but they are a necessity [10]. Regarding safety, the health bodies and government continually ensure that the vaccines are safe for all age groups, and one should not refrain from getting the jab due to fear or misinformation.

The American Heart Association had issued a statement earlier this year, urging everyone to get the vaccine, stressing the importance of people with cardiovascular risk factors, heart diseases, and heart attack and stroke survivors getting the vaccine as early as possible - as they are at a greater risk of contracting COVID-19 [11]. For an individual with pre-existing heart conditions, the side effects (fever, fatigue, headache, and joint pain) will be the same as a healthy individual with no underlying diseases [12].

So, according to currently available data, it is entirely safe for people with heart conditions to get the vaccine, and NO, there have been no reports of long-term effects on heart health from the COVID-19 vaccine till now.

Important note: Consult your doctor before vaccination and keep a constant check post-vaccination.

Follow COVID-19 Guidelines After Vaccination

Getting vaccinated does not pull you away from the risk of contracting this respiratory illness but only reduces the risk [13]. Even after vaccination (both doses), you must follow the COVID-19 guidelines such as social distancing, double masking, regular sanitization, washing hands with soap and water and more importantly, staying at home and avoiding unnecessary outings.

On A Final Note...

No, COVID-19 vaccines do not cause any long-term impact on heart health. If you are on medications, talk to your doctor about any possible interactions or allergies in advance. This includes blood thinners, diabetes medication etc. If you experience symptoms such as chest pain or discomfort, shortness of breath, nausea or vomiting in the days following your COVID-19 vaccination, seek medical attention.

Story first published: Saturday, September 11, 2021, 11:42 [IST]